Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2019, 3:38 AM PDT for Riverside County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2019, 3:38 AM PDT (10:38 UTC)
- Expired
- Sep 2, 2019, 9:30 AM PDT
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 132 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2342 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722
WGUS55 KPSR 021038
FFWPSR
CAC065-021630-
/O.NEW.KPSR.FF.W.0049.190902T1038Z-190902T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
338 AM PDT Mon Sep 2 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
* Until 930 AM PDT.
* At 336 AM PDT, thunderstorms have produced heavy rain across the
warned area and upstream. Flash flooding is expected to begin
shortly. This warning is for Box Canyon Road.
* Flash flooding will remain over mainly rural areas of Riverside
County.
Affected washes and roadways include Box Canyon Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3363 11593 3365 11589 3365 11583 3364 11582
3360 11586 3358 11589 3357 11595 3360 11595
$$
AD1 follow-up statement
540
WGUS75 KPSR 021225
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
525 AM PDT Mon Sep 2 2019
CAC065-021630-
/O.CON.KPSR.FF.W.0049.000000T0000Z-190902T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
525 AM PDT Mon Sep 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PDT FOR
RIVERSIDE COUNTY...
At 522 AM PDT, earlier this morning, doppler radar indicated
thunderstorms that produced locally heavy rain across the warned
area. An estimated 1-2 inches of rain fall over a wide area of
washes that eventually flow onto Box Canyon Road. This warning is
for Box Canyon Road.
Flash flooding will remain over mainly rural areas of
Riverside County.
Affected washes and roadways include Box Canyon Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3363 11593 3365 11589 3365 11583 3364 11582
3360 11586 3358 11589 3357 11595 3360 11595
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:30 AM PDT, 8 minutes earlier.
Area forecast discussion, Sep 2, 3:30 AM PDT, 8 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 330 AM MST Mon Sep 2 2019 .SYNOPSIS... Thunderstorms will be favored over southwest Arizona and southeast California later today, as well as higher terrain areas with a general trend of modest drying through the week. However, the position of high pressure will be supportive of small disturbances capable of sparking isolated storms into the middle of the week. Seasonably hot temperatures will also return with some communities possibly reaching near 110 degrees again on Wednesday. && .DISCUSSION... A rather large convective complex was decaying over far southern Nevada early this morning having largely outrun available instability and the better moisture axis. Within this convective mass, an MCV can be seen spinning in regional radar imagery along the lower Colorado River Valley placing much of the forecast area under mesoscale subsidence. Given the thunderstorm evolution last night, would expect 12Z sounding data to show much of the area convectively overturned and contaminated - with the exception of far SW AZ and SE California which was mostly untouched by storms. Much of the area will still retain boundary layer mixing ratios 12-14 g/kg though objective analysis shows of reservoir of drier air in far eastern AZ and New Mexico poised to slowly advect westward through the middle troposphere. While considerable uncertainty exists regarding convective evolution later this afternoon, there are a few constants among CAMs and global model output. First, orographically forced storms over the Whites and Rim should advance into southern Gila County and the far northern fringes of Maricopa County, however meet with inhibitive resistance at lower elevations. 00Z model forecast soundings actually do not appear that deterrent, however conceptually getting lower elevation storms in a worked over environment and the fact that no model forecasts storms into the Phoenix metro and surrounding lower desert communities precludes much POP mention. However secondly, there is very good agreement (especially among high resolution models that have performed admirably of late) that deep convection initiating over northern Sonora, the Kofa mountains, and to some extent the Baja spine will coalesce into some form of another convective complex in the untouched airmass of SW AZ/SE CA. Similar thermodynamics will exist in this area later today as experienced in south-central AZ yesterday providing a similar threat of damaging winds and isolated flooding. The anti-cyclone predominant over the four corners the past couple days will expand towards the southern plains while deeper troughing approaches the central California coast through the middle of the week. Model trends continue to suggest more pronounced drying occurring through the 800-600mb layer within stronger easterly flow. While some low level moisture may linger in the region, quality deep moisture should become supplanted into northern Mexico reducing daily convective coverage, albeit not entirely eliminating rainfall potential. With the drier air combined with H5 heights still at least 592dm, model spread is tightly clustered around high temperatures flirting with 110F Wednesday. While recent biases during these hotter days has been on the plus side, have issued a Watch until future shifts can additionally interrogate updated model output. The aforementioned East Pacific trough will lift into the northern Rockies during the latter half of the week allowing the subtropical ridge to expand back westward into the SW Conus. During this transition, conceivably an easterly wave could lift north on the western periphery of the ridge providing better large scale ascent. Otherwise heading through the weekend, very large uncertainty exists with recent operational GFS iterations suggesting stronger ridging holding over the Southwest while troughs lift into the northern tier of the country, while ECMWF runs depict substantial troughing entering the SW Conus potentially resulting in the seasonal transition event (and subsequent drying). A slight majority of ensemble data actually support the ECMWF deep trough solution though given the large spread in output, have only depicted a notable cooling of temperatures versus any stronger POP mention just yet. && .AVIATION...Updated at 0720Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Active weather Sunday evening portends a mostly quiet day Monday. Conditions will certainly remain moist enough for isolated convection, though aviation weather impacts are generally expected to remain outside of the Phoenix Metro area. Otherwise, northerly winds over the next few hours will gradually shift to the east. Diurnal winds are then expected to prevail through Monday evening. Southeast California/Southwest Arizona including KIPL and KBLH: Scattered showers and thunderstorms will persist over the next few hours generally north of KBLH. The strongest winds have already occurred, though occasional gusts to 20 kt are possible in isolated cells. Otherwise, conditions will remain favorable Monday for scattered thunderstorm activity across southwestern Arizona and southeastern California. There is considerable uncertainty with regard to the timing, however preponderance of model guidance suggests it may develop as late as 06z Tuesday. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Relatively drier air will spread over all districts during the latter half of the week, although isolated storm and wetting rain chances will still exist over higher terrain locations. Seasonably hot weather will prevail until later in the weekend with afternoon highs some 5F-10F above normal. With the drier airmass in place, daytime minimum humidity values will fall into the 10-20% range with mostly fair overnight recovery. Outside of any thunderstorm outflows, the winds will favor diurnal trends with typical afternoon upslope breezes. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO AVIATION...Hirsch FIRE WEATHER...MO/Rogers
In the hours before
Local storm report, Sep 2, 12:22 AM PDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1222 AM MST MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM FLASH FLOOD 15 E MIDLAND 33.84N 114.53W
09/01/2019 RIVERSIDE CA DEPT OF HIGHWAYS
***CORRECTS TIME OF PREVIOUS FLASH FLOOD
REPORT FROM 15 E MIDLAND. US HIGHWAY 95
CLOSED AT WIND RIVER ROAD DUE TO FLOODING
PER CALTRANS QUICKMAP WEBSITE.
&&
LJHSpecial weather statement, Sep 2, 12:22 AM PDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1222 AM PDT Mon Sep 2 2019
CAZ560-020800-
Joshua Tree NP West CA-
1222 AM PDT Mon Sep 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 100 AM PDT...
At 1221 AM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lost Horse-Keys Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3403 11600 3403 11592 3397 11591
3391 11620 3392 11629 3396 11642 3408 11643
TIME...MOT...LOC 0721Z 090DEG 15KT 3406 11611
ADLocal storm report, Sep 2, 12:31 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1231 AM MST MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 10 SSE PALO VERDE NGS 33.26N 112.80W
09/01/2019 MARICOPA AZ DEPT OF HIGHWAYS
ADOT CLOSED OLD US HIGHWAY 80 AT AGUA
CALIENTE ROAD DUE TO FLOODING ALONG
CENTENNIAL WASH. IN ADDITION, ALARM STAGE
WAS EXCEEDED AT CENTENNIAL RAILROAD 6 MILES
UPSTREAM WITH A PEAK STAGE HEIGHT OF 7.48
FEET (734 CFS) AT 10:08 P.M.
&&
LJHLocal storm report, Sep 2, 12:38 AM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 AM MST MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND DMG 14 NNE EAST BLYTHE 33.81N 114.53W
09/01/2019 RIVERSIDE CA DEPT OF HIGHWAYS
POWERLINES DOWN ACROSS RIVERFRONT ROAD AS
REPORTED BY CALTRANS; TIME MATCHES UP WITH
RADAR.
&&
LJHLocal storm report, Sep 2, 12:45 AM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1245 AM MST MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND DMG 6 NNE POSTON 34.04N 114.39W
09/01/2019 LA PAZ AZ PUBLIC
AT LEAST 20 POWER POLES REPORTED DOWN ON
MOHAVE ROAD BETWEEN BURNS ROAD AND POSTON
ROAD. TIME ESTIMATED FROM RADAR.
&&
LJHLocal storm report, Sep 2, 1:01 AM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
101 AM MST MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND DMG 6 NNE POSTON 34.04N 114.39W
09/01/2019 LA PAZ AZ PUBLIC
***CORRECTS PREVIOUS TSTM WND DMG REPORT
FROM 6 NNE POSTON. AT LEAST 20 POWER POLES
REPORTED DOWN ON MOHAVE ROAD BETWEEN BURNS
ROAD AND POSTON ROAD. TIME ESTIMATED FROM
RADAR AND SUPPORTED BY 53 MPH MAXIMUM GUST
AT A RAWS SITE IN PARKER WITHIN THE HOUR.
&&
LJHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 9:34 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 41 min |
| Sep 1, 10:12 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 48 min |
| Sep 1, 11:05 PM PDT | Dust Storm Advisory | PSR | Imperial, Riverside | 25 min |
| Sep 1, 11:10 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Sep 1, 11:50 PM PDT | Dust Storm Advisory | PSR | Imperial, Riverside | 85 min |
| Sep 2, 12:22 AM PDT | Special Weather Statement | PSR | Riverside | 38 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.